Illinois, 2009

Tornado and Hail in Illinois, July 30, 2009

July 30, 2009 · NWS LOT · 3 events in 2 counties and zones

Strong to severe thunderstorms moved across far northern Illinois producing funnel clouds and one tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong to severe thunderstorms moved across far northern Illinois producing funnel clouds and one tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 30, 2:31 PM CST, 55 minutes earlier.

Area forecast discussion, Jul 30, 2:31 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
331 PM CDT THU JUL 30 2009

.DISCUSSION...
330 PM CDT

FOR THE NEAR TERM...MAIN CONCERN WILL FOCUS ON THE LINES OF
CONVECTION ALONG THE COLD FRONT AND ISOLD SHRA/TSRA OVER NRN IL
AHEAD OF THE FRONT IN THE WARM SECTOR.  EXPECT THE MAIN PCPN THREAT
TO BE DURG THE LATE AFTERNOON HOURS FOR THE NRN PORTIONS OF THE
CWA.  HOWEVER...CANNOT RULE OUT SOME LINGERING ISOLD SHRA/TSRA INTO
THE EARLY EVENING HOURS AS SOME MODEST INSTABILITY WILL STILL BE IN
PLACE UNTIL THE FRONT CAN PUSH THROUGH THE AREA.  LIMITED LOW LEVEL
MOISTURE AND ONLY WEAK SHEAR AND INSTABILITY SHOULD PREVENT ANY
DEVELOPING STORMS FROM GETTING TOO STRONG.  THE OVERNIGHT HOURS
SHOULD BE QUIET AS THE FRONT PUSHES SOUTH AND EAST OF THE CWA.

FOR THE REMAINDER OF THE SHORT TERM FORECAST PERIOD...SEE LITTLE
CHANGE FROM RECENT TRENDS IN THE OVERALL PATTERN.  THE LONG WAVE
PATTERN OVER NORTH AMERICA IS SHOWING LITTLE SIGN OF
PROGRESSION...BUT SOME AMPLIFICATION.  THE POLAR VORTEX WILL REMAIN
NEARLY STATIONARY OVER ERN CANADA WITH A BUILDING RIDGE OVER THE WRN
CONUS.  SO...FOR THE NEXT FEW DAYS...EXPECT TO SEE THE LOCAL AREA
REMAIN UNDER NWLY FLOW ALOFT...WITH A SERIES OF NORTHERN STREAM
SHORT WAVES DROPPING OUT OF S/CNTRL CANADA AND THROUGH THE UPPER
MIDWEST.  THE LATEST GUIDANCE...PARTICULARLY THE GFS...INDICATES A
SLIGHTLY SLOWER FRONTAL PASSAGE ASSOCIATED WITH THE NEXT NRN STREAM
SYSTEM...COINCIDENT WITH A SLIGHTLY STRONGER MID LEVEL SHORT WAVE.
THE SREF AND ECMWF TO SOME EXTENT AGREE WITH A SLOWER/MORE AMPLIFIED
SYSTEM...SO HAVE SLOWED DOWN THE FROPA AND INCREASED POPS TO LIKELY
FOR SATURDAY AFTERNOON.  HAVE ALSO HELD ON TO POPS LONGER INTO
SATURDAY EVENING AND NOT CLEARING THE FAR SERN PORTIONS OF THE CWA
UNTIL EARLY SUNDAY MORNING.

FOR THE LONGER TERM...SEE LITTLE CHANGE TO THE OVERALL PATTERN AND
WILL MAINTAIN THE IDEA OF PROGRESSION TO THE SENSIBLE WEATHER
FEATURES AS THE LONG WAVE PATTERN REMAINS FAIRLY STATIC.  AT THIS
POINT...SUNDAY IS LOOKING DRY AND THEN NEXT SYSTEM TO IMPACT THE
AREA IS SETTING UP FOR MONDAY.  THE GFS SFC PATTERN IS INDICATING A
LONGER PERIOD OF WARM ADVECTION AHEAD OF THE SYSTEM DROPPING OUT OF
THE NORTHERN PLAINS AND THE GUIDANCE IS TRENDING TOWARD SLIGHTLY
HIGHER TEMPERATURES FOR MONDAY.  HAVE INCREASED MAX TEMPS INTO THE
MIDDLE 80S FOR MONDAY...AND IF CLOUD COVER CAN BE HELD AT
BAY...WOULD NOT BE SURPRISED TO SEE SOME UPPER 80S.  THE LONGER TERM
GFS AND ECMWF FINALLY BEGIN TO SHOW SOME FLATTENING OF THE UPPER
LEVEL PATTERN...BUT NOT UNTIL THE VERY END OF THE FORECAST PERIOD.
BUT AT THAT TIME RANGE...NEXT THURSDAY OR FRIDAY...THE ECMWF AND GFS
BEGIN TO DIVERGE SIGNIFICANTLY ON THE TIMING OF MOVING THE
PERSISTENT CUT OFF LOW OVER THE ERN PACIFIC INTO THE PACIFIC
NORTHWEST.  THE GFS IS MUCH FASTER THAN THE ECMWF...AND GIVING THE
LACK OF PROGRESSION TO THE PATTERN...A SLOWER PROGRESSION TO THIS
FEATURE SEEMS THE MORE LIKELY SCENARIO.  SO WOULD NOT EXPECT TO SEE
AND SERIOUS SUMMER HEAT AND HUMIDITY ANY TIME SOON.

KREIN

&&

.AVIATION...

1800 UTC TAFS...MAIN AVIATION FORECAST CONCERN IN NEAR TERM IS
CONVECTIVE TRENDS THROUGH THIS AFTERNOON. WIND DIRECTION ALSO A
BIT OF A QUESTION GIVEN WEAK AND DIFFUSE SURFACE PRESSURE GRADIENT
ACROSS TERMINALS THIS AFTERNOON.

STRONG MID LEVEL SHORT WAVE ROTATING ACROSS UPPER MIDWEST TODAY PER
GOES VAPOR AND REGIONAL PROFILER PLOTS. POOL OF RELATIVELY COLD AIR
ALOFT RESULTING IN CONDITIONALLY UNSTABLE AIRMASS ACROSS
REGION...WITH LAPS/SPC RUC ANALYSIS INDICATING SBCAPES IN 500-1000
J/KG RANGE DEVELOPING ACROSS MS VALLEY OF EASTERN IA/WESTERN IL AS
OF 17Z. SFC ANALYSIS INDICATES WEAK LOW PRESSURE REFLECTION OF MID
LEVEL WAVE NOW OVER CENTRAL WI...WITH TRAILING TROUGH/FRONT ACROSS
EASTERN IA PRODUCING MOST ORGANIZED AREA OF LOW LEVEL CONVERGENCE.
THIS LEADING TO DEVELOPMENT OF SHOWERS ALONG/AHEAD OF FRONT WHICH
WILL LIKELY SPREAD INTO NORTHERN IL OVER THE NEXT SEVERAL HOURS AS
SYSTEM PROPAGATES TO THE EAST. CLOSER TO HOME...SOUTHERN PORTIONS OF
FORECAST AREA SOUTH OF TERMINALS HAS BEEN SUNNY FOR MUCH OF THE LATE
MORNING HOURS AND ALSO SEEING SOME SOLID CU GROWTH WHERE HEATING HAS
BEEN STRONGER...THOUGH SFC DEW POINT TEMPS ALSO LOWER AWAY FROM
STRONGER MOISTURE POOLING/CONVERGENCE IN VICINITY OF FRONT. THUS
TCU/SHOWERS MAY DEVELOP FROM KVYS/KCO9 NORTHEAST INTO CHICAGO
TERMINALS IN THE NEXT COUPLE OF HOURS. OVERALL...THREAT OF SCATTERED
RW SHOULD LINGER ACROSS THE AREA THROUGH EARLY EVENING BEFORE
PASSAGE OF TROUGH AND LOSS OF DIURNAL INSTABILITY WILL ALLOW PRECIP
TO DIMINISH. HAVE LEFT AT SHRA FOR NOW GIVEN RELATIVELY WEAK LAPSE
RATES THOUGH MAY SEE ISOLATED TS LATER THIS AFTERNOON.

AS FOR WINDS...SYNOPTIC GRADIENT HAS BEEN GENERALLY SOUTHWEST
THROUGH THE MORNING AHEAD OF SFC TROUGH/FRONT TO THE WEST. GRADIENT
WEAKENING IN VICINITY OF APPROACHING FRONT HOWEVER...WITH WINDS
VARYING FROM 190-280 DEG LAST HOUR OR TWO. WINDS SHOULD REMAIN SOME
FORM OF SOUTHWEST OR WEST/SOUTHWEST THROUGH THE AFTERNOON...
GENERALLY 10 KNOTS OR LESS. TROUGH/FRONT PASSAGE THIS EVENING SHOULD
ALLOW SHIFT TO 280-300 DEG. THIS WILL CONTINUE FRI MORNING UNTIL
RIDGE AXIS PASSES...ALLOWING A MORE WSW WIND IN THE AFTERNOON.
APPEARS THERE WILL BE JUST ENOUGH OF A WESTERLY COMPONENT TO KEEP
LAKE BREEZE EAST OF TERMINALS FRI AFTERNOON.

RATZER

&&

.MARINE...
233 PM CDT

WEAK LOW PRESSURE MOVING ACROSS THE LAKE THIS EVENING WILL TRAIL
WEAK COLD FRONT WHICH WILL SHIFT WINDS TO THE NORTHWEST LATER
TONIGHT AND FRIDAY. WEAK RIDGING WILL THEN MOVE ACROSS THE LAKE
FRIDAY AFTERNOON...WHILE ANOTHER LOW DEVELOPS OVER THE UPPER
MIDWEST. THIS LOW WILL SLOWLY DEEPEN AS IT MOVES NORTHEAST INTO
ONTARIO FRIDAY NIGHT AND SATURDAY...RESULTING IN THE SURFACE
PRESSURE GRADIENT TIGHTENING ACROSS LAKE MICHIGAN AND INCREASING
SOUTH/SOUTHWEST WINDS INTO 15-25 KNOT RANGE. THIS LOW WILL MOVE
ACROSS JAMES BAY AND TRAIL ANOTHER WEAK COLD FRONT ACROSS THE AREA
LATE SATURDAY...WITH WINDS SHIFTING TO THE WEST AND DIMINISHING
BELOW 20 KNOTS. ANOTHER LOW WILL DEVELOP ACROSS THE UPPER MIDWEST
SUNDAY...THOUGH THIS ONE WILL SLOWLY FILL AS IT MOVES TOWARD THE
WESTERN LAKES EARLY NEXT WEEK.

RATZER

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Jul 30, 2:58 PM CST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
358 PM CDT THU JUL 30 2009

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
312100-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
358 PM CDT THU JUL 30 2009 /458 PM EDT THU JUL 30 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

 THUNDERSTORMS.

  AREAS AFFECTED AND TIMING:

 SCATTERED THUNDERSTORMS WILL MOVE THROUGH NORTHERN
 ILLINOIS LATE THIS AFTERNOON AND EARLY THIS EVENING. THE MOST
 CONCENTRATED THUNDERSTORM ACTIVITY WILL BE CONFINED TO LOCATIONS
 NORTH OF INTERSTATE 80. ISOLATED THUNDERSTORMS ARE POSSIBLE
 THROUGH EARLY EVENING OVER PORTIONS OF THE OUTLOOK AREA SOUTH OF
 INTERSTATE 80.

  DISCUSSION:

 AN UPPER LEVEL DISTURBANCE WILL MOVE EAST ACROSS THE REGION
 BRINGING CHANCES FOR SHOWERS AND THUNDERSTORMS. WITH LIMITED
 MOISTURE AVAILABLE...MODEST INSTABILITY AND PERSISTENT CLOUD
 COVER...THUNDERSTORMS ARE LIKELY TO BE SCATTERED OR IN SHORT
 LINES AND NOT REACH SEVERE LEVELS. SOME OF THE STRONGER STORMS
 MAY BE ACCOMPANIED BY SMALL HAIL...BRIEF HEAVY RAINS AND FREQUENT
 LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY MORNING THROUGH
EARLY SUNDAY MORNING. THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-312100-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
358 PM CDT THU JUL 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS EARLY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY AFTERNOON AND
EVENING. THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON MONDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-312100-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
358 PM CDT THU JUL 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS EARLY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY AFTERNOON AND
EVENING.  THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON MONDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

KREIN

In the hours before

Local storm report, Jul 30, 3:24 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
424 PM CDT THU JUL 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     FUNNEL CLOUD     2 N CAPRON              42.43N 88.74W
07/30/2009                   BOONE              IL   TRAINED SPOTTER

            FUNNEL CLOUD DESCENDING. 1900 BLOCK HUNTER ROAD

&&

FORAND

The radar

The Milwaukee radar (KMKX), 64 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Boone

When
July 30, 3:26 PM CST to 3:27 PM CST
Where
Boone County, 0.52 mi NNE of Capron to 0.64 mi NE of Capron
Rating
EF0
Path length
0.25 mi
Path width
20 yd
Reported by
Trained Spotter
Coordinates
42.407, -88.746

A brief tornado was reported near Capron and Boone School Roads. A few tree limbs were blown down but no other damage was reported.

Hail, Boone

When
July 30, 3:30 PM CST to 3:32 PM CST
Where
Boone County, 0.26 mi E of Capron
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.400, -88.745

Thunderstorm Wind, McHenry

When
July 30, 3:45 PM CST
Where
McHenry County, Harvard
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
42.420, -88.620

A tree was blown down onto power lines in Harvard.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyThe tornado archive for Illinois, 2009Warnings in Illinois, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186344, 186348, 186345.